Alert archive / Texas / Red Flag Warnings in 2014
Red Flag Warning 2, NWS Houston/Galveston, TX
NWS Houston/Galveston, TX issued this red flag warning at Jan 21, 2014, 3:14 PM CST for 18 counties in Texas. It was in force for 106 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 21, 2014, 3:14 PM CST (21:14 UTC)
- Expired
- Jan 21, 2014, 5:00 PM CST
- In force
- 106 min
- Issued by
- NWS Houston/Galveston, TX
Counties Austin County, TX, Brazoria County, TX, Brazos County, TX, Burleson County, TX, Chambers County, TX, Colorado County, TX, Fort Bend County, TX, Galveston County, TX, Grimes County, TX, Harris County, TX, Jackson County, TX, Madison County, TX, Matagorda County, TX, Montgomery County, TX, Walker County, TX, Waller County, TX, Washington County, TX, Wharton County, TX
The radar
The Houston radar (KHGX), 91 km from the middle of the area, began a volume at 21:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lake Charles Mun, LA (KLCH), launched 12:00Z, 9.2 hours before the alert went out and 260 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2077 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- 151 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
230 WWUS84 KHGX 212114 RFWHGX URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 314 PM CST TUE JAN 21 2014 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM... .GUSTY NORTH WINDS WILL DIMINISH TOWARD SUNSET. IN THE MEANTIME...LOW HUMIDITIES AND ELEVATED WINDS WILL PRODUCE DANGEROUS FIRE WEATHER CONDITIONS. TXZ176-177-195>199-210>214-226-227-235>238-212300- /O.EXP.KHGX.FW.W.0001.000000T0000Z-140121T2100Z/ /O.NEW.KHGX.FW.W.0002.140121T2114Z-140121T2300Z/ AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND- GALVESTON-GRIMES-HARRIS-JACKSON-MADISON-MATAGORDA-MONTGOMERY- WALKER-WALLER-WASHINGTON-WHARTON- 314 PM CST TUE JAN 21 2014 ...RED FLAG WARNING IN EFFECT UNTIL 5 PM CST THIS AFTERNOON... THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS AFTERNOON. * AFFECTED COUNTIES... MADISON...WALKER...BURLESON...BRAZOS... WASHINGTON...GRIMES...MONTGOMERY...COLORADO...AUSTIN... WALLER...HARRIS...CHAMBERS...WHARTON...FORT BEND...JACKSON... MATAGORDA...BRAZORIA...GALVESTON. * WIND...NORTH WINDS 15 MPH WITH GUSTS TO 25 MPH RAPIDLY DIMINISHING TOWARD SUNSET. * HUMIDITY...15 TO 25 PERCENT. * IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. OUTDOOR BURNING IS NOT RECOMMENDED. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL CREATE EXPLOSIVE FIRE GROWTH POTENTIAL. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 21, 11:32 AM CST, 3 hours 42 minutes earlier.
Area forecast discussion, Jan 21, 11:32 AM CST, 3 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
1132 AM CST TUE JAN 21 2014
.AVIATION...
VFR. WINDS SHOULD SLIGHTLY DIMINISH THRU THE AFTN HOURS AND GO
NEARLY CALM AFTER SUNSET. 47
&&
.PREV DISCUSSION... /ISSUED 1006 AM CST TUE JAN 21 2014/
WITH THE COLD FRONT WELL OFF THE COAST INTO THE OPEN WATERS OF
THE GULF OF MEXICO...AND HIGH PRESSURE BUILDING OVER THE SOUTHERN
PLAINS...COLD AIR ADVECTION AND A TIGHT PRESSURE GRADIENT WERE
AFFECTING SE TX THIS MORNING. THIS HAS LED TO COLDER TEMPERATURES
AND BREEZY CONDITIONS. THE MAIN WEATHER ITEMS OF CONCERN FOR TODAY
ARE THE WIND SPEEDS...LOW WATER CONDITIONS IN GALVESTON BAY...AND
ELEVATED FIRE WEATHER CONDITIONS.
EXPECT THE WINDS TO DIMINISH TO BELOW WIND ADVISORY CRITERIA AT
THE COAST AROUND MIDDAY. THE NAM WAS FORECASTING THE PRESSURE
GRADIENT TO LESSEN BETWEEN 9 AM AND NOON. THE RAP13 FORECAST SHOWS
THE PRESSURE GRADIENT RELAXING SLOWER...BUT THE MODEL WIND SPEEDS
WEAKEN BY AROUND MIDDAY AS THE CENTER OF THE SURFACE HIGH PRESSURE
RIDGE MOVES INTO THE WESTERN COUNTIES OF THE FORECAST AREA. WITH
THIS IN MIND...WILL ALLOW THE WIND ADVISORY TO EXPIRE AT NOON.
THE BREEZY NORTH WINDS WILL ALSO LEAD TO LOW WATER CONDITIONS IN
THE HOUSTON SHIP CHANNEL. FOR THIS REASON...WILL ISSUE A LOW WATER
ADVISORY THROUGH THIS AFTERNOON.
FOR THE FIRE WEATHER CONCERNS...THE DIMINISHING WINDS WILL
PROBABLY LEAD TO A MARGINAL EVENT WIND-WISE. HOWEVER...THE SURFACE
DEWPOINTS WILL FALL INTO THE TEENS THIS AFTERNOON AND EXPECT THAT
WIND SPEEDS WILL BE AT LEAST AROUND 15 MPH WITH SOME GUSTS
POSSIBLE INTO THE MID AFTERNOON PERIOD.
THE PUBLIC FORECAST PRODUCTS LOOK ON TRACK. WILL ISSUE AN UPDATE
AROUND NOON AFTER THE WIND ADVISORY EXPIRES. OTHERWISE...ISSUED A
LOW WATER ADVISORY EFFECTIVE THROUGH THIS AFTERNOON.
40
&&
.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 59 32 66 40 46 / 10 10 10 10 40
HOUSTON (IAH) 62 32 67 46 51 / 10 10 10 10 50
GALVESTON (GLS) 62 41 61 51 56 / 10 10 10 10 50
&&
.HGX WATCHES/WARNINGS/ADVISORIES...
TX... WIND ADVISORY UNTIL NOON CST TODAY FOR THE FOLLOWING ZONES:
BRAZORIA...CHAMBERS...GALVESTON...JACKSON...MATAGORDA.
GM...SMALL CRAFT ADVISORY UNTIL 3 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: GALVESTON BAY...MATAGORDA BAY...WATERS
FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60
NM...WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM...WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM...
WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM.
&&Hazardous weather outlook, Jan 21, 6:04 AM CST, 9 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX 604 AM CST TUE JAN 21 2014 GMZ330-335-350-355-370-375-221215- GALVESTON BAY-MATAGORDA BAY- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM- WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT 20 NM- WATERS FROM HIGH ISLAND TO FREEPORT 20 TO 60 NM- WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM- 604 AM CST TUE JAN 21 2014 ...SMALL CRAFT ADVISORY IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT A COLD FRONT HAS PUSHED OFF THE COAST THIS MORNING LEAVING MODERATE TO STRONG OFFSHORE WINDS WITH GUSTS TO GALE FORCE IN ITS WAKE. BECAUSE OF THIS SMALL CRAFT ADVISORIES ARE UP FOR ALL WATERS AND BAYS. WATER LEVELS WILL FALL BELOW NORMAL AND A LOW WATER ADVISORY MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY STRONG NORTHEAST WINDS AND ELEVATED SEAS THURSDAY AND FRIDAY BEHIND AN ARCTIC FRONT WILL REQUIRE SMALL CRAFT ADVISORIES. IN ADDITION...TIDE LEVELS WILL BECOME ABOVE NORMAL DURING THIS TIME FRAME AND WILL NEED TO BE MONITORED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. TXZ214-235>238-221215- BRAZORIA-CHAMBERS-GALVESTON-JACKSON-MATAGORDA- 604 AM CST TUE JAN 21 2014 ...WIND ADVISORY IN EFFECT... ...RED FLAG WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NORTH WINDS OF 20 TO 30 MPH WILL DEVELOP IN THE WAKE OF A STRONG COLD FRONT...AND A WIND ADVISORY HAS BEEN ISSUED ALONG THE COAST. ALONG WITH THE GUSTY WINDS HUMIDITY VALUES BELOW 20% WILL BE LIKELY THIS AFTERNOON. BECAUSE OF THIS HAVE ISSUED A RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS... COLD RAIN MAY CHANGE OVER TO A WINTRY MIX LATE THURSDAY NIGHT INTO FRIDAY MORNING AS A COLD AIRMASS INTERACTS WITH AN EXITING COASTAL STORM SYSTEM. IF IT OCCURS...THE WINTRY MIX IS EXPECTED TO END BY MIDDAY FRIDAY. TEMPERATURES MAY DIP INTO THE UPPER 20S LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TXZ176-177-195>199-210>213-226-227-221215- AUSTIN-BRAZOS-BURLESON-COLORADO-FORT BEND-GRIMES-HARRIS-MADISON- MONTGOMERY-WALKER-WALLER-WASHINGTON-WHARTON- 604 AM CST TUE JAN 21 2014 ...RED FLAG WARNING IN EFFECT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT NORTH WINDS OF 15 TO 25 MPH WILL DEVELOP IN THE WAKE OF A STRONG COLD FRONT...BUT SHOULD REMAIN BELOW WIND ADVISORY CRITERIA. ALONG WITH THE GUSTY WINDS HUMIDITY VALUES BELOW 20% WILL BE LIKELY THIS AFTERNOON. BECAUSE OF THIS HAVE ISSUED A RED FLAG WARNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS... SOME WINTRY PRECIPITATION IS POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. RAIN MAY MIX WITH AND THEN CHANGE OVER TO FREEZING RAIN AND SLEET AS A COLD AIRMASS FILTERS INTO THE AREA. IF IT OCCURS... THE WINTRY MIX IS EXPECTED TO END BY MIDDAY FRIDAY. TEMPERATURES MAY DIP INTO THE MID 20S LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. TXZ163-164-178-179-200-221215- HOUSTON-LIBERTY-POLK-SAN JACINTO-TRINITY- 604 AM CST TUE JAN 21 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS. .DAY ONE...TODAY AND TONIGHT ELEVATED FIRE WEATHER CONDITIONS ARE EXPECTED TUESDAY AS GUSTY NORTH WINDS OF 15 TO 20 MPH ACCOMPANY VERY DRY CONDITIONS. THE WINDS WILL LIKELY DIMINISH DURING THE AFTERNOON. HOWEVER...MINIMUM RELATIVE HUMIDITY VALUES WILL DROP TO BETWEEN 20 AND 25 PERCENT. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ALTHOUGH THERE IS A LOT OF UNCERTAINTY IN THE COMPUTER MODELS... SOME WINTRY PRECIPITATION IS POSSIBLE THURSDAY NIGHT AND FRIDAY MORNING. RAIN MAY MIX WITH AND THEN CHANGE OVER TO FREEZING RAIN AND SLEET AS A COLD AIRMASS FILTERS INTO THE AREA. IF IT OCCURS... THE WINTRY MIX IS EXPECTED TO END BY MIDDAY FRIDAY. TEMPERATURES MAY DIP INTO THE MID 20S LATE THURSDAY NIGHT AND EARLY FRIDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
The office that day
Everything else NWS Houston/Galveston, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 21, 4:07 AM CST | Red Flag Warning | HGX | Austin, Brazoria, Brazos, Burleson, Chambers, Colorado and 12 more | 11 hr |
| Jan 21, 5:56 AM CST | Wind Advisory | HGX | Brazoria, Chambers, Galveston, Jackson, Matagorda | 6 hr |
| Jan 21, 9:57 AM CST | Low Water Advisory | HGX | 5 hr | |
| Jan 21, 3:17 PM CST | Low Water Advisory | HGX | 6 hr | |
| Jan 21, 3:17 PM CST | Small Craft Advisory | HGX | 6 hr |
Nearby
Red Flag Warnings in Texas, 2014Every red flag warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.